Nasty Side Effects Make Breast Cancer Patients Quit Drugs Early

VIDEO: Taxol is becoming increasingly difficult for doctors to get for their patients.
Share
Copy

More than one third of women taking a certain class of breast cancer drugs are so bothered by side effects that they stop taking the pills before their treatment is complete, according to a new study.

Doctors typically prescribe a five-year course of the drugs, called aromatase inhibitors, for post-menopausal women after breast cancer surgery, chemotherapy or radiation treatment. The drugs are widely perceived as powerful tools to prevent breast cancer from returning.

But according to a survey of nearly 700 women on the drugs, 36 percent of them stopped taking the pills after four years, citing a number of intolerable side effects; 10 percent quit after just two years on the drugs. The study, presented today at the San Antonio Breast Cancer Symposium, is the first to ask women who are actually taking the drugs about how the drugs affect their quality of life.

Patients reported that a number of intolerable side effects -- severe joint pain, hot flashes, decreased libido, weight gain -- made them stop taking the drug before their treatments were complete. The patients who were most likely to stop taking their pills were women who had previously undergone chemotherapy or radiation treatments, toxic therapies that cause an array of unpleasant side effects.

"If they had a rough time with chemo, if they're feeling beaten up by treatment and medications, or if they're the type of person who has difficulty tolerating side effects, then they're much more likely to quit the drugs early," said study author Lynne Wagner, an associate professor of medical social sciences at the Northwestern University Feinberg School of Medicine.

The findings also point to a gulf of misunderstanding between doctors' perceptions of the drugs' side effects and the symptoms that patients actually experience. In a previous study, physicians reported that only 5 percent of patients experienced moderate to severe side effects while taking the drugs. In the current study, the number of women who said the side effects were unbearable was much higher. For instance, nearly 35 percent of women reported severe joint pain.

"Now we're appreciating that there's a significant gap between patient-reported symptoms and provider-reported symptoms," Wagner said. "That gap widens when we're talking about more subjective symptoms, things like pain or fatigue that only a patient can report."

Wagner said no matter how unbearable women find a drug's side effects, many will not report their troubles to their doctors for fear that they will be viewed as complainers or as difficult patients. On the other side of the table, doctors with waiting rooms full of patients may neglect to devote time to probing a patient about her experience with a drug.

"I think what this would tell us is, you do need to make time, you do need to tell your patients that it's O.K. to mention these side effects to you, and that they can expect some side effects from these drugs," said Dr. Jay Brooks, chairman of hematology and oncology for the Ochsner Health System in Baton Rouge, La.

Side effects are common for drugs that are taken over the course of many years, such as drugs to lower cholesterol or reduce blood pressure. Doctors can usually tell if a patient has stopped taking drugs like these through blood tests. But the only way for a physician to know if a patient has stopped taking aromatase inhibitors after breast cancer is to ask her.

Page
  • 1
  • |
  • 2
Join the Discussion
blog comments powered by Disqus
 
You Might Also Like...